Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Albuquerque, NM

July 31, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2018, 4:01 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 4:01 PM MDT (22:01 UTC)
Expired
Jul 31, 2018, 7:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 224 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

924 
WGUS55 KABQ 312201
FFWABQ
NMC007-010100-
/O.NEW.KABQ.FF.W.0075.180731T2201Z-180801T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
401 PM MDT TUE JUL 31 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 700 PM MDT.

* At 400 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cimarron, Cimarron Canyon State Park, Ute Park and Philmont Scout
  Ranch.

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3659 10484 3645 10489 3648 10521 3662 10516

$$

28
1 follow-up statement
735 
WGUS75 KABQ 312319
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
519 PM MDT TUE JUL 31 2018

NMC007-010100-
/O.CON.KABQ.FF.W.0075.000000T0000Z-180801T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
519 PM MDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 517 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain have moved south of the warned area.  Flash flooding is 
still possible, however, due to runoff.

Some locations that will experience flooding include...
Cimarron, Cimarron Canyon State Park, Ute Park and Philmont Scout
Ranch.

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3659 10484 3645 10489 3648 10521 3662 10516

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:28 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 31, 2:28 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
228 PM MDT Tue Jul 31 2018

.SYNOPSIS...
The active weather pattern will continue through the forecast period
with daily rounds of showers and thunderstorms each day and night,
mostly in the afternoons and evenings.

High pressure remains near the UT/NV/AZ borders. It will drift
southeast into AZ Wednesday and approach the AZ/NM border Thursday.
It quickly reforms off the CA coast Friday, remains there Saturday
then it's centered over NM Sunday. The high will strengthen early
next week while remaining close to NM. A couple of short wave troughs
will slip into northeast NM the remainder of this week, one Wednesday
evening and another Friday evening. These will provide a fresh batch
of deep moisture to much of the state. The second half of the week
will be very active with widespread showers and thunderstorms. The
storm activity will diminish some over the weekend into early next
week.

&&

.DISCUSSION...
A slow start to the showers and thunderstorms this afternoon with
pretty much just the Southwest Mountains getting any decent
lightning. Things will pick up late this afternoon and this evening
with isolated showers and storms everywhere but the far northwest,
closest to the upper high pressure area. A few storms could become
severe in central NM. The convection will be slow to diminish after
midnight tonight.

High pressure aloft will drift into AZ Wednesday while a short wave
trough approaches from the northwest. This trough will drop into
eastern NM and bring enhanced moisture and convection Wednesday
night, with western areas active as well. Western and central areas
will be favored for storms Thursday into Thursday night, while the
east stabilizes some.

The nearby high pressure area will quickly retreat off the west coast
Friday as the next short wave trough moves in from the northwest.
Late Friday and Friday night will again be very active with plenty of
showers and thunderstorms. The upper high will move back over NM this
coming weekend and strengthen nearby early next week. This will
result in less convection, with scattered storms over the mountains
and isolated over the valleys and eastern highlands. The eastern
plains will see less storm coverage over the weekend and may be
completely dry early next week.

CHJ

&&

.FIRE WEATHER...
Deep layer moisture will continue increasing over New Mexico through
the remainder of this week. High pressure over eastern Arizona will
drift eastward and weaken through late week. This will set the stage
for north to south steering flow to become very light and elevate
the flash flood threat. Friday to Saturday currently appears to be
the most active period with near record precipitable water values.
Temperatures will be near to slightly below normal in this pattern
for the entire area. Min humidity will range from near 20% across
western NM to near 40% along the TX border. Overnight max humidity
recoveries will be good to excellent areawide. An overall decrease
in the coverage of showers and storms is possible by Sunday as upper
level high pressure strengthens over NM.

&&

.AVIATION...
18Z TAF CYCLE
Moist and unstable conditions developing today will lead to another
crop of scattered SHRA/TSRA. Storm motion will be toward the south
around 10-15 kt. SPC has outlined much of central and western NM for
a marginal risk of severe storms thru the evening. The focus will
initially form along the central mt chain then spread into nearby
highlands and valleys aft 21Z. Greatest potential for impacts will
be within the area from KLVS to KSAF southward to KABQ and KAEG. A
direct hit will be capable of strong outflow winds, hail, frequent
CG lightning, and MVFR/IFR vsbys from heavy rainfall. Model guidance
is indicating SHRA/TSRA may linger the entire night over central and
eastern NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  96  65  95 /   5   5  10   5
Dulce...........................  53  91  53  91 /  20  50  30  20
Cuba............................  57  89  57  88 /  30  30  30  20
Gallup..........................  58  93  60  91 /  10  20  20  20
El Morro........................  56  85  57  85 /  30  30  30  50
Grants..........................  58  89  59  88 /  20  20  30  40
Quemado.........................  58  86  59  84 /  30  30  50  30
Glenwood........................  65  91  66  90 /  40  30  50  50
Chama...........................  50  83  49  83 /  40  60  40  50
Los Alamos......................  61  84  60  84 /  60  40  40  30
Pecos...........................  57  81  56  80 /  50  40  40  40
Cerro/Questa....................  51  82  50  81 /  30  30  40  30
Red River.......................  46  73  46  73 /  40  50  50  30
Angel Fire......................  42  78  42  77 /  50  60  50  60
Taos............................  50  85  50  86 /  30  30  30  30
Mora............................  52  80  50  80 /  50  50  50  40
Espanola........................  59  89  59  90 /  40  20  30  20
Santa Fe........................  60  84  59  83 /  40  20  50  20
Santa Fe Airport................  60  88  58  87 /  40  20  50  20
Albuquerque Foothills...........  64  91  64  90 /  40  20  40  20
Albuquerque Heights.............  67  91  68  91 /  30  20  40  10
Albuquerque Valley..............  63  93  65  93 /  30  10  30  10
Albuquerque West Mesa...........  66  93  66  92 /  30  10  30  10
Los Lunas.......................  60  93  64  93 /  30  10  30  10
Rio Rancho......................  65  93  66  92 /  30  10  30  20
Socorro.........................  66  93  67  93 /  30  20  40  20
Sandia Park/Cedar Crest.........  60  85  61  84 /  50  30  40  20
Tijeras.........................  57  88  57  87 /  50  30  40  20
Moriarty/Estancia...............  54  89  54  88 /  30  20  40  20
Clines Corners..................  57  85  56  84 /  40  20  50  20
Gran Quivira....................  58  87  58  87 /  30  30  40  30
Carrizozo.......................  63  87  63  86 /  30  20  50  20
Ruidoso.........................  57  82  57  81 /  40  20  70  40
Capulin.........................  54  82  53  83 /  20  30  50  20
Raton...........................  53  86  52  87 /  20  30  40  20
Springer........................  55  88  54  88 /  30  30  40  20
Las Vegas.......................  55  82  54  81 /  50  30  50  30
Clayton.........................  57  88  59  87 /  10  10  60  10
Roy.............................  59  86  58  84 /  30  20  50  20
Conchas.........................  64  95  64  91 /  20  20  60  10
Santa Rosa......................  62  92  63  88 /  30  20  60  10
Tucumcari.......................  64  96  64  92 /  20  10  60  10
Clovis..........................  61  90  62  88 /  10  10  60  10
Portales........................  62  91  63  91 /  10  10  60  10
Fort Sumner.....................  66  93  66  91 /  20  10  60  10
Roswell.........................  70  96  69  95 /  20  10  60  20
Picacho.........................  64  86  64  86 /  30  30  60  20
Elk.............................  60  83  61  83 /  30  40  60  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Jul 31, 3:05 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Jul 31 2018

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Jul 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A round of afternoon and evening thunderstorms will develop over the
northern and western mountains early this afternoon, moving south
over the lower elevations during late afternoon and early evening..
A few strong storms are possible this afternoon and evening with
locally heavy rainfall, small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm coverage is forecast to increase Wednesday and remain active
Thursday through the weekend. Strong to severe storms are possible in
eastern New Mexico Wednesday afternoon and evening. Additionally,
localized flash flooding, especially over and near recent burn
scars, is possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, Jul 31, 10:21 AM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1021 AM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 NW ALBUQUERQUE        35.14N 106.65W
07/30/2018                   BERNALILLO         NM   BROADCAST MEDIA

            POWER LINES DOWN AT MONTANO AND 4TH

&&

EVENT NUMBER ABQ201800759

GUYER
Special weather statement, Jul 31, 3:32 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT TUE JUL 31 2018

NMZ510-312200-
San Juan Mountains-
332 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Chama, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Rio
Arriba County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3687 10641 3695 10632 3686 10599 3667 10617
TIME...MOT...LOC 2132Z 304DEG 25KT 3688 10628

28
Special weather statement, Jul 31, 3:40 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT TUE JUL 31 2018

NMZ513-515-312215-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
340 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Elizabethtown, or 24 miles east of Questa, moving
south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle Nest, Ute Park and Elizabethtown.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3686 10524 3682 10502 3652 10506 3659 10538
TIME...MOT...LOC 2140Z 013DEG 15KT 3678 10516

28

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:17 PM MDTSpecial Weather StatementABQColfax13 min
Jul 30, 6:18 PM MDTSpecial Weather StatementABQBernalillo27 min
Jul 30, 6:25 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval50 min
Jul 30, 6:36 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval114 min
Jul 30, 7:13 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 30, 7:16 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia44 min
Jul 30, 7:36 PM MDTSpecial Weather StatementABQBernalillo24 min
Jul 30, 7:42 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval48 min
Jul 30, 7:54 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance, Valencia52 min
Jul 30, 7:56 PM MDTAreal Flood AdvisoryABQSandoval64 min
Jul 30, 7:59 PM MDTSevere Thunderstorm WarningABQChaves39 min
Jul 30, 8:20 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia40 min
Jul 30, 8:55 PM MDTSpecial Weather StatementABQ35 min
Jul 30, 10:47 PM MDTSpecial Weather StatementABQBernalillo28 min
Jul 30, 11:19 PM MDTSpecial Weather StatementABQBernalillo26 min
Jul 31, 1:20 AM MDTSpecial Weather StatementABQTorrance25 min
Jul 31, 2:41 AM MDTSpecial Weather StatementABQTorrance34 min
Jul 31, 3:17 AM MDTSpecial Weather StatementABQLincoln28 min
Jul 31, 4:15 AM MDTSpecial Weather StatementABQLincoln30 min
Jul 31, 3:40 PM MDTSpecial Weather StatementABQTaos35 min
Jul 31, 4:22 PM MDTSpecial Weather StatementABQLincoln23 min
Jul 31, 4:33 PM MDTSpecial Weather StatementABQRio Arriba27 min
Jul 31, 4:38 PM MDTSpecial Weather StatementABQLincoln37 min
Jul 31, 4:48 PM MDTSpecial Weather StatementABQLincoln27 min
Jul 31, 4:53 PM MDTSevere Thunderstorm WarningABQLincoln13 min
Jul 31, 4:58 PM MDTSevere Thunderstorm WarningABQRio Arriba62 min
Jul 31, 5:02 PM MDTSpecial Weather StatementABQUnion28 min
Jul 31, 5:13 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 31, 5:16 PM MDTSpecial Weather StatementABQUnion29 min
Jul 31, 5:25 PM MDTSevere Thunderstorm WarningABQHarding, Union50 min
Jul 31, 5:28 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 31, 5:48 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval42 min
Jul 31, 5:53 PM MDTSevere Thunderstorm WarningABQMora, San Miguel22 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.